Colorado, 2025Avalanche in Colorado, January 7, 2025
January 7, 2025 · NWS GJT · 1 event in 1 county or zone
A dry and mild December led to the weakening of the snowpack started in November. On top of this now weak snowpack, in the early days of January, a fresh additional 24 inches of snow fell, weakening the snowpack further.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry and mild December led to the weakening of the snowpack started in November. On top of this now weak snowpack, in the early days of January, a fresh additional 24 inches of snow fell, weakening the snowpack further. This set the stage for potentially injurious or fatal avalanches in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 4:38 AM MST, 5 hours 22 minutes earlier. Its key messages:
- Snow will continue today favoring the San Juans with another 2 to 4 inches, maybe a bit more at higher elevations through late tonight. Plenty of low to midlevel clouds elsewhere.
- Temps will reach and remain near seasonal values Wednesday onwards.
- More light snow possible for the CO mountains Thursday into Friday as a weak disturbance clips the Continental Divide.
Area forecast discussion, Jan 7, 4:38 AM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
438 AM MST Tue Jan 7 2025
.KEY MESSAGES...
- Snow will continue today favoring the San Juans with another 2
to 4 inches, maybe a bit more at higher elevations through
late tonight. Plenty of low to midlevel clouds elsewhere.
- Temps will reach and remain near seasonal values Wednesday
onwards.
- More light snow possible for the CO mountains Thursday into
Friday as a weak disturbance clips the Continental Divide.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 228 AM MST Tue Jan 7 2025
As expected, light snow is falling across portions of our CWA.
Current satellite IR imagery is showing widespread cloudiness
with a noticeable narrow band of colder cloud tops from south
central Utah up into central CO. Difficult to see whether any
precip is falling from this band (local webcams aren't showing
anything) but as the band can also be seen on radar, wouldn't
be surprised if some precip is reaching the ground. Models are
indicating the base of the upper level trough remaining over the
CWA so some midlevel forcing from the trough is likely the
culprit for this band. The trough remains overhead for much of
the day until a closed low forms over srn Cali/AZ and a
deformation zone sets up across the area. Models are indicating
some pieces of energy moving through the trough but the best
support remains out west so some favorable orographic flow and
minimal lift will bring another 2 to maybe 4 inches for the San
Juans, maybe a bit more at the highest elevations. Some of the
higher elevation southern valleys will also see some minor snow
accumultaion. The NBM and hi- res guidance agree this will
occur from noon through midnight tonight. The central mountains
may see another inch or two but not expecting much there.
Widespread low to mainly midlevel clouds will greet most of us
this morning with some clearing from north to south through the
day. By this evening, the southern half of the CWA will still
contend with these low to midlevel clouds.
Wednesday, precip ends as quiet weather returns with a much
colder start to the day as low temps drop 10 degrees or so.
The quiet weather will be very short lived, however, as the
next wave shortwave begins to drop down from Montana and brings
yet another round of light snow starting late Wednesday
night/early Thursday morning.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 228 AM MST Tue Jan 7 2025
The extended forecast begins with an amplified ridge along the West
Coast, while a deep, digging trough stretches from the Canadian
Prairie to Baja California. This will contribute to some very
volatile forecast conditions for our colleagues elsewhere. Here on
the West Slope, we continue to struggle with meaningful snow
production in these moisture starved systems. The jet streak
spilling over the front of the ridge will push some forcing through
Wednesday night and Thursday. Upper level flow will trend northerly
under the jet. Unfortunately, this trajectory is not the best for
orographic enhancements on our mountains. A few aspects will squeeze
a few inches of snow out of this system. Some of these showers will
make a show in the cold air on Thursday with steep lapse rates
contributing to some brief visibility problems on Vail Pass and
northward, as snow showers pass through. Late Thursday night,
moisture and forcing get shunted east and the tilting ridge begins
to intrude from the Great Basin. Primary flow remains northerly
here, and plenty of cold air will keep morning lows chilly, with
temperatures here in the Grand Valley expected to dip into the teens
Friday morning. Friday looks to be quiet and cold with low valleys
struggling to reach upper 30's and the mountains in the 20's for
afternoon highs. By late Friday night, the ridge struggles to hang
on as cold air drives extensive height falls, ushering in a series
of weak northwesterly clippers that bring additional snowfall to the
Central and Northern Mountains through Saturday afternoon. Early
estimates bring more moisture with this one and the extended
duration of this troughy pattern could keep snow in the forecast
through the weekend and into Monday morning. This should mean more
measurable snow for the Northern and Central Mountains.
Unfortunately, the persistence trend for low moisture, keeps a
forecaster guarded in their snow forecast. For now, it looks like
Saturday afternoon will see some of the best forcing and a good
opportunity for weekend travelers to keep abreast of local
forecasts. Cool temperatures will follow the front Sunday and
Monday, with morning lows dipping into the teens and single digits
by Tuesday.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 424 AM MST Tue Jan 7 2025
Isolated to scattered snow showers will persist for areas mainly
south of the I-70 corridor today, favoring the higher terrain
though KGUC and KDRO may see some -SN through the day. KASE,
KTEX, KDRO, and KGUC will have the best chances to see MVFR
conditions due to low ceilings and visibility. Conditions will
slowly improve from north to south so any fog/low clouds
affecting KHDN should start lifting after 18Z. ILS breakpoints
will be met for the same TAF sites mentioned above. Winds will
remain light though a few gusty winds can't be ruled out in the
afternoon for KCNY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Jan 7, 3:54 AM MST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
354 AM MST Tue Jan 7 2025
COZ001>014-017>023-UTZ022>025-027>029-081100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
354 AM MST Tue Jan 7 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Light snow will continue favoring the San Juans and some southern
valleys as a weak system moves through today. Snow will end later
tonight. Some travel impacts can be expected over the higher
mountains passes.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Snow comes to an end Wednesday as brief, quiet weather moves in. A
quick disturbance will bring another round of light snow along the
Continental Divide and surrounding mountains Thursday. A stronger
system may bring more widespread snowfall early Saturday morning
through Sunday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Jan 7, 9:24 AM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
924 AM MST Tue Jan 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 4 WSW Hahns Peak 40.78N 107.00W
01/07/2025 M1.3 Inch Routt CO Cocorahs
Cocorahs station CO-RT-56 Clark 7.1NW.
0800 AM Snow 1 SW Ridgway 38.15N 107.76W
01/07/2025 M1.0 Inch Ouray CO Cocorahs
Cocorahs station CO-OR-29 Ridgway 0.6 SW.
0700 AM Snow 6 SSW Olathe 38.52N 108.01W
01/07/2025 M1.0 Inch Montrose CO Cocorahs
Cocorahs station CO-MT-45 Montrose 8.1WNW.
&&Avalanche, Northwestern San Juan Mountains
- When
- January 7, 10:00 AM MST to 9:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
The Colorado Avalanche Information Center provided all the information regarding this fatal avalanche accident. The incident occurred in the Northwest San Juan Mountains, on the slopes of Red Mountain #3. The snowpack in this location was known to be weak, and the avalanche danger on the day of the accident was rated as Moderate, or 2/5 on a scale where 1 is the least danger and 5 is the most danger. The victim of the accident, referred to as Skier 1 from here on, was travelling alone although they had arranged a check in system with their spouse. After completing several clean runs, Skier 1 triggered an avalanche that caught and buried them under approximately 1 meter of snow, which prevented self-excavation under the circumstances. When Skier 1 became overdue for the scheduled check-in with their spouse, the spouse notified search and rescue teams, and went to search for their spouse on their own. The spouse found Skier 1 buried and, with the help of nearby backcountry skiers and Ouray Mountain Rescue Team, were able to remove Skier 1 from the avalanche debris. However, Skier 1 had been buried for 4 or more hours, and had unfortunately passed away.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, January 7 to 31, 202558 deaths · 26 injured · 8 events
- High Wind in California, January 7 to 25, 20251 death · $380,000 · 90 kt wind · 8 events
- High Wind in California, January 7 to 10, 202587 kt wind · 15 events
- Heavy Snow and High Wind in Colorado, January 7 to 9, 202556 kt wind · 13 events
- High Wind in California, January 7 to 8, 202570 kt wind · 9 events
- Winter Storm and Winter Weather in Vermont, January 7 to 9, 20258 events
- Strong Wind in New York, January 7 to 9, 2025$4,000 · 7 events
- Winter Storm and Winter Weather in New York, January 7 to 9, 20255 events
- Winter Storm and Winter Weather in West Virginia, January 7 to 9, 20255 events
- Winter Storm and Winter Weather in West Virginia, January 7 to 9, 20255 events
- Drought in New Mexico, January 7 to 31, 20254 events
- High Wind in Montana, January 7 to 8, 202570 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233071.